Anaphylactic Shock

Miami Dade Fire Dept. EMS Division 19981998-2000

Anaphylactic Shock
= ³away from´  Phylaxis = ³protection´ 
A 

Ana

term to indicate a lessened resistance to a toxin which results from a previous inoculation of the same material.

Anaphylactic Shock is the most severe type of allergic reaction, and is commonly seen in the pre hospital setting.

THIS IS A TRUE MEDICAL EMERGENCY

Anaphylactic shock accounts for 400-800 400deaths per year Approximately 3 percent of all cases of anaphylactic shock are fatal. . aggressive pre hospital intervention to prevent death. Emphasis must be placed on rapid. One of the most dangerous aspects of this type of allergic reaction is the speed with which it progresses. The onset of life threatening complications can be from seconds to minutes.

PHYSIOLOGY The body has a protective mechanism called the IMMUNE SYSTEM This system protects the body from foreign substances that have entered the body by releasing chemicals that bond with the foreign substance to facilitate its removal. .

eggs. shellfish) Allergen extracts (allergy shots) Hymenoptera stings (bees. wasps) Hormones (insulin) Aspirin Blood products Preservatives (sulfiting agents) .Agents That May Cause Anaphylaxis         Antibiotics and other drugs Foods (nuts.

These foreign substances can enter the body in four ways:  Injection Inhalation Absorption Ingestion    .

. When the introduction of an antigen causes a violent reaction it can be called an allergen. When antigens enter the body they cause the release of protective proteins from the immune system.Antigen The medical term for a foreign substance.

.ANTIBODY A general term for the protective proteins that are released from the immune system when a foreign substance (antigen) enters the body.

This reaction occurs everyday as a standard component of the immune system. . Antigen/Antibody reactions vary in intensity depending on the substance that has entered the body and whether the body has had previous exposure to the substance.When the body releases antibodies in response to an invading antigen. this is called an Antigen/Antibody reaction.

.When the body is invaded by a foreign substance (antigen). it will release antibodies the remove the antigens. The body will facilitate the removal of these antigens by increased gastrogastrointestinal activity.

Increased gastrointestinal activity will commonly cause: Nausea  Diarrhea  Severe abdominal cramping  Vomiting  .

This GI response is produced from the body¶s release of antibodies. These antibodies will cause:     Smooth muscle contraction Increased mucous production The shunting of fluid from the intestinal walls to the intestinal lumen All these responses are the body¶s attempt at accelerating the removal of the antigen through the GI system. .

Anaphylactic Shock occurs when a patient becomes sensitized to a substance from previous exposures. . The immune system reacts more violently because of the familiarity to the substance.

.The violent reaction can be described as an excessive release of antibodies. thus any symptoms normally accompanying the release of these antibodies will be exaggerated.

When we speak about anaphylactic shock and antibody release. we are mostly concerned with the Immunoglobulin IgE and the antibody protein known as HISTAMINE .

. histamines are responsible for the symptoms of anaphylactic shock.Histamines When released in elevated amounts due to sensitivity to a substance.

 Cardiovascular  .Summary of the effects of Histamine  Respiratory System  Difficulty breathing due to smooth muscle spasm and swelling Tachycardia with hypotension and arrythmias.

dizziness. vomiting. weakness and seizures Angioedema. diarrhea and cramping Anxiety. edema. puritis (itching) and tearing     . uticaria (hives). GastroGastrointestinal Neurological Cutaneous  Nausea.

Signs and Symptoms of Anaphylactic Shock .

. therapeutic interventions will be needed immediately after the primary survey is completed to correct life threatening airway conditions.Patient Assessment Always start with a Primary Assessment Many times in the management of Anaphylactic Shock.

stridor or barking cough. » All these abnormalities are warnings of impending complete airway obstruction. . tongue swelling.Patient Assessment cont. The airway portion of the primary survey should be assessed for laryngeal edema.

.Secondary Assessment    A complete head to toe survey must be completed. Ongoing assessment of lung sounds is of primary importance due to the rapid onset of bronchospasm. hives (uticaria). and redness (erythemia). paying special attention to the early and frequent assessment of vital signs. The patient¶s neck and face should be continually assessed for swelling.

barking or wheezing Syncope .Commonly seen signs and symptoms         Pale. diaphoretic skin Tachycardia Hypotension Difficulty breathing Uticaria Swelling of face or neck Stridor.

Is it local or systemic?  It it has spread past the injection site or spread to any organ system. or systemic. it is systemic. expect airway compromise. severe. it is severe. Is it mild or severe?  If any sign or symptom includes any facial. If the reaction is acute. oral. . or neck swelling or edema.Assessing the reaction     Is it chronic or acute?  The patient¶s history will determine.

This is accomplished by: ± Bronchodilation ± Vasoconstriction ± Increased cardiac output .The treatment for anaphylactic shock is EPINEPHRINE Epinephrine has the ability to reverse many of the effects of histamine release.

the first dose of Epinephrine should be given subcutaneously (SQ) or by Epi pen (for EMTs) prior to establishing an IV. .The treatment for anaphylactic shock is EPINEPHRINE In severe cases.

Treating anaphylactic shock (ALS)   The first step is maintenance of the airway ± Give 100% Oxygen Give Epinephrine 1: 1.000 0.5 mg SQ .

000 ² BP < 80 systolic or no radial pulse ± 0. Normal Saline EKG If the patient is profoundly hypotensive.Treating anaphylactic shock (ALS)    IV.3 mg slow IVP ± Repeat once in 5 minutes if no improvement . give Epinephrine 1:10.

. ± A long term ³comfort drug´ that relieves itching.Treating anaphylactic shock (ALS)  Administer Diphenhydramine (Benadryl) ± 25 mg Slow IVP or IM ± Diphenhydramine is an antihistamine that blocks the histamine receptors.

3 mg SQ in one dose See MOM for additional dosages.Treating anaphylactic shock (ALS) for Pedi (< 3 Y/O or < 15 kg)  Epinephrine 1:1.000 dose is 0.01 mg/kg SQ ² ² Do not give more than 0. .

and should be used only by BLS units .Treating anaphylactic shock (BLS) Administer one injection from the Epi Pen ± In upper arm or lateral thigh ± Delivers a smaller dose (0.3 mg) than the ALS dosage.

use the Epi Pen. It delivers 0.15 mg.Treating anaphylactic shock for Pedi (BLS)  In children < 3 Y/O (< 15 kg). . use the Epi Pen Jr. ± In children > 15 kg.

in acute allergic reaction .Using the Epi Pen  Medication Name ± Generic = Epinephrine ± Trade Name = Adrenaline  Indications ± Treatment of Anaphylactic reaction ± Approved for EMTs ± Medication prescribed by MD ± Medical Director approval  Contraindications ± None.

insure it is properly prescribed. If autoit belongs to the patient.Epinephrine auto-injector auto- Check the Epinephrine auto-injector for expiration date. .

Epinephrine auto-injector auto- Remove the safety cap from the auto-injector auto- .

midway between the hip and knee.Epinephrine auto-injector auto- Place the tip on the lateral aspect of the thigh. . Push firmly against the thigh until it activates. Hold in place for 10 seconds.

Epinephrine auto-injector auto- Properly dispose of the auto injector. Record the time of administration and reassess the patient. .

1996 .Bibliography      Bledsoe. 1991. 595-605 595MDFD Medical Operations Manual. Sanders. PP. 1997. PP. ³Prehospital Emergency Care´ 5th Ed. ³Paramedic Emergency Care´ 3rd Ed. ³Mosby¶s Paramedic Textbook´. ³Emergency Care in the Streets´ 4th Ed. 1996 PP. 362-371 362M. 793-803 793Hafen. 1994 PP.J. 720-730 720Caroline.

Sign up to vote on this title
UsefulNot useful